Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 64, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 5, 2022, 4:33 PM MDT for Saguache County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 4:33 PM MDT (22:33 UTC)
- Expired
- Aug 5, 2022, 8:18 PM MDT
- In force
- 4 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 197 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WGUS55 KPUB 052233
FFWPUB
COC109-060230-
/O.NEW.KPUB.FF.W.0064.220805T2233Z-220806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
433 PM MDT Fri Aug 5 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
South Central Saguache County in central Colorado...
* Until 830 PM MDT.
* At 433 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is
0.75 to 1.5 inches in 1 hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Saguache and La Garita.
This includes the following streams and drainages...
Biedell Creek, Rio Grande Canal, Saguache Creek, West Park Creek,
Baughman Creek, Mill Creek, Carnero Creek, North Fork Carnero
Creek, Prong Creek, Lost Cabin Creek, Groundhog Creek, Oso Creek,
Middle Fork Carnero Creek, Hodding Creek, Old Woman Creek, Garita
Creek, La, Findley Gulch, Squaw Creek, Lime Creek, Grande, Rio,
South Fork Carnero Creek, Embargo Creek, Seitz Creek, Cottonwood
Creek, Little La Garita Creek, Geronimo Creek, Browns Creek and
San Juan Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Life-threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially in and around these
areas.
&&
LAT...LON 3786 10656 3804 10647 3811 10639 3812 10618
3810 10609 3794 10607 3776 10617 3776 10657
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR
$$
Cohen2 follow-up statements
110
WGUS75 KPUB 060004
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
604 PM MDT Fri Aug 5 2022
COC109-060230-
/O.CON.KPUB.FF.W.0064.000000T0000Z-220806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saguache CO-
604 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS
EVENING FOR SOUTH CENTRAL SAGUACHE COUNTY...
At 604 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Saguache and La Garita.
This includes the following streams and drainages...
Lime Creek, Groundhog Creek, Biedell Creek, Middle Fork Carnero
Creek, Embargo Creek, Cottonwood Creek, Baughman Creek, Geronimo
Creek, Old Woman Creek, Lost Cabin Creek, Findley Gulch, Browns
Creek, Little La Garita Creek, Saguache Creek, Rio Grande Canal,
South Fork Carnero Creek, Mill Creek, Prong Creek, Grande, Rio,
Oso Creek, North Fork Carnero Creek, West Park Creek, San Juan
Creek, Seitz Creek, Hodding Creek, Garita Creek, La, Squaw Creek
and Carnero Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3786 10656 3804 10647 3811 10639 3812 10618
3810 10609 3794 10607 3776 10617 3776 10657
FLASH FLOOD...RADAR INDICATED
$$
Cohen305
WGUS75 KPUB 060218
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
818 PM MDT Fri Aug 5 2022
COC109-060228-
/O.CAN.KPUB.FF.W.0064.000000T0000Z-220806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saguache CO-
818 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL SAGUACHE
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3786 10656 3804 10647 3811 10639 3812 10618
3810 10609 3794 10607 3776 10617 3776 10657
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:28 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 5, 3:28 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Fri Aug 5 2022 .SHORT TERM...(This evening through Saturday) Issued at 326 PM MDT Fri Aug 5 2022 Currently.. Water vapor imagery is showing ample moisture over the entire forecast area this afternoon. Currently seeing weak thunderstorms, mostly over higher terrain, to include Teller county, the Wet Mountains, the Raton Mesa, and the La Garitas. Flash Flood highlights are already out for the Chalk Cliffs, and the potential for more flooding highlights may be needed as we progress through this evening, especially in flood prone areas and burn scars. Dew points have fallen into the low 50s across much of the I-25 corridor, but we could still see a few stray weakening storms push into the lower terrain. This Afternoon and Tonight.. Weakening convection looks to linger in our western mountains until around 10pm tonight, with isolated showers and weak thunderstorms persisting in southern portions of the I-25 corridor and into our eastern plains, primarily in southern Las Animas and Baca counties. We could see a few lingering showers in Teller and El Paso county as well, but anything in this region should begin to dissipate quickly after sunset. Tomorrow.. As a high pressure center continues to drift off to our southeast throughout the day tomorrow, it continues to drag monsoon moisture into south central and southeastern Colorado. This set up will likely lead to continued chances for flash flooding in the high country, and also spark scattered convection across the area for Saturday afternoon. Though all of us will see the potential for showers and thunderstorms on Saturday, storms look to begin earliest in the high country (around 1pm), then in the southern I-25 corridor after 3pm, then later in the afternoon and into tomorrow evening in El Paso and Pueblo counties. Both the NAM and the GFS depict a subtle cold frontal boundary pushing through our region on Saturday, but model runs have consistently slowed its progression. Current guidance doesn't bring the front through until tomorrow evening around sunset. This will mean that we could see the potential for increased storm development as outflow boundaries interact with this boundary as well, especially in El Paso county. It will also mean more southerlies and lots of warming before frontal passage during the day tomorrow. Our eastern plains look to be in the upper 90s and low 100s again for Saturday, with the rest of us staying at least 3- 6 degrees above normal for daytime highs as well. .LONG TERM...(Saturday night through Friday) Issued at 326 PM MDT Fri Aug 5 2022 Key Messages: 1) Precipitation increases this weekend over the entire forecast area, with widespread concerns for flash flooding, along with cooler temperatures. 2) Slight warming and drying trend by around midweek. Saturday Night-Monday... A fairly weak boundary will push south onto the eastern plains late Saturday night into early Sunday morning, which will assist in increasing precipitation coverage, along with the ample monsoon moisture still in place and the upper-level trough digging past the region. Widespread showers and thunderstorms are expected to pick up by late morning, and will carry in well into the evening and early overnight hours towards Monday. Latest QPF guidance has well over an inch in liquid hitting parts near and east of I-25, with the highest amounts near Pueblo and Huerfano Counties and north. Based on this guidance and the deterministic model solutions, Sunday will be the highest risk day for flash flooding, across all burn scars, high risk areas, and urban areas along and near the I-25 corridor. This pattern will continue into Monday, as a shortwave disturbance pushes past overhead and plentiful moisture remains in place. Looking at temperatures, highs Sunday-Monday will drop by about 10 degrees from the previous few days, with mid-80s to low-90s across most of our forecast area. Tuesday Onwards... A large high pressure center and upper-level ridge will build into the area starting on Tuesday and through the rest of the work week. With the centroid of this upper high to the ENE of us, temperatures through the week will warm slightly and monsoon moisture will continue to funnel into the area. Precipitation coverage will decrease from the weekend, but daily showers and thunderstorms are still expected, with mainly scattered activity over the higher terrain and more isolated activity over I-25 and the southeast plains. Flash flood and convective concerns will become more clear this weekend as longer-term models begin to better depict the evolution of the upper-level pattern and the moisture profile. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 326 PM MDT Fri Aug 5 2022 VFR conditions are expected to persist at all three TAF sites, KCOS, KPUB, and KALS, for the next 24 hours. Showers and thunderstorms are expected in the vicinity of KALS this afternoon and into this evening. The main threat with these storms will be gusty and erratic outflow winds. We could also see some brief fog development around sunrise tomorrow at KALS, depending on whether they see any rainfall this evening. Have left mention of fog out of the TAF for now, as confidence is low at this point. KCOS has a chance to see some showers and thunderstorms in the area this afternoon, mainly along higher terrain north and west of the terminal. Confidence in storms getting within 5 to 10 nautical miles of station is medium at this point, so have included vicinity thunder in the TAF until 00Z this evening. Winds will follow mainly diurnal trends at both KPUB and KCOS for the next 24 hours, but expect gusty and erratic outflow winds near thunderstorms this afternoon and into the early hours of this evening, especially at KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EHR LONG TERM...GARBEROGLIO AVIATION...EHR
Hazardous weather outlook, Aug 5, 11:33 AM MDT, 5 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Fri Aug 5 2022 COZ058>089-093>099-061745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Fri Aug 5 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will be likely over the mountains by mid to late afternoon. Localized heavy rain will be possible with a few of the storms, and once again flash flooding could occur, especially in areas which received heavy rain over the last few days, and across the burn scar regions. Over the plains adjacent to the mountains, storms will be scattered by late afternoon and early evening. Over the far eastern plains, only isolated storms are anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Increased shower and thunderstorm activity is expected for Saturday through Monday. Rain, heavy at times, is possible each day, though Sunday looks like the day with the greatest widespread flooding threat. Flash flooding over area burn scars, urban corridors, and saturated soils may occur. Scattered thunderstorms are forecast Tuesday through Thursday over the higher terrain, with more isolated storm activity along the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/GARBEROGLIO
In the hours before
Special weather statement, Aug 5, 1:18 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
118 PM MDT Fri Aug 5 2022
COZ081-082-051945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
118 PM MDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 145 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 14 miles west of Colorado Springs, moving northwest at
10 mph.
HAZARD...Winds in excess of 40 mph, torrential rainfall, and up
to half inch hail over the higher terrain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3877 10496 3871 10510 3881 10518 3888 10502
TIME...MOT...LOC 1917Z 152DEG 7KT 3880 10508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KTSpecial weather statement, Aug 5, 3:12 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Fri Aug 5 2022
COZ074-088-052145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
312 PM MDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 9 miles southeast of Trinidad, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3716 10445 3715 10411 3700 10415 3700 10449
TIME...MOT...LOC 2111Z 281DEG 12KT 3706 10439
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PGWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 4, 6:14 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 4 hr |
| Aug 4, 6:31 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 4, 7:02 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 4, 7:08 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Aug 4, 7:18 PM MDT | Special Weather Statement | PUB | Chaffee | 42 min |
| Aug 4, 7:25 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 27 min |
| Aug 4, 7:35 PM MDT | Flash Flood Warning | PUB | Chaffee, Saguache | 3 hr |
| Aug 4, 8:26 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Aug 5, 12:35 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Aug 5, 1:18 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Aug 5, 3:12 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 5, 4:17 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Aug 5, 5:15 PM MDT | Special Weather Statement | PUB | Las Animas | 45 min |
| Aug 5, 5:34 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 4 hr |
| Aug 5, 5:53 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.